Aa
Aa
A
A
A
Close
Avatar universal

Weight Gain & Meds

I am currently debating starting treatment for Bipolar Depression.  My psychiatrist has recommended Lithium or Depakote.  My biggest concern is the weight gain.  I had the Gastric Bypass about 2 1/2 years ago & have had great success, losing 150 pounds.  I've been going to therapy/psychiatrists ever since I graduated high school back in 2005 but before that, my emotional issues/behavior were always ignored b/c my parents didn't believe in therapy.  I was on various antidepressants for a few years and nothing ever helped me.  If anything, things got worse.  I finally decided to have the Gastric Bypass which has really helped me a lot. I then stopped taking all medications.  I finally decided to go back to a psychiatrist b/c my drastic moods were becoming unbearable.  He diagnosed me as Bipolar.  I am very nervous about the weight gain side effects & was wondering if anyone had any input or advice for my situation.  
2 Responses
Sort by: Helpful Oldest Newest
345079 tn?1299202476
I took Depakote at a fairly high dose, I had to go and have bloodwork to see what my levels were etc. I had no issue at all with weight and I did with Paxil. I have never taken Lithium though so I am not sure what the gain is like with that. Usually the weight gain with meds is about 10lbs and levels off there. Its nothing drastic. Huge congratulations on the weight loss! Talk to your doctor more about your concerns regarding weight gain and the meds. But I didnt have any gain with the depakote. I did however wind up with pancreatitis caused by the med and had to come off it.
Helpful - 0
585414 tn?1288941302
  Yes lithium has the potential for weight gain. Depakoate more so. If this is an issue you could discuss with your psychiatrist what medication would have the least potential of weight gain. I know Lamictal had less of this concern as regards myself and that is in general use but each person responds differently to each medication. This is a list that you could discuss with your psychiatrist as to what available options are:
http://www.psycheducation.org/depression/meds/moodstabilizers.htm
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Herpes sores blister, then burst, scab and heal.